Alert archive / Mississippi / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 199, NWS Jackson, MS

April 22, 2017Covington County, Jones County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Apr 22, 2017, 7:49 PM CDT for Covington County, Jones County, Mississippi. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 22, 2017, 7:49 PM CDT (00:49 UTC)
Expired
Apr 22, 2017, 8:45 PM CDT
In force
56 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Covington County, MS, Jones County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 89 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 0.8 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2017-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 239 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2017-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
239 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
568 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

424 
WUUS54 KJAN 230049
SVRJAN
MSC031-067-230145-
/O.NEW.KJAN.SV.W.0199.170423T0049Z-170423T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
749 PM CDT SAT APR 22 2017

The National Weather Service in Jackson has issued a

* Severe Thunderstorm Warning for...
  Eastern Covington County in southeastern Mississippi...
  Western Jones County in southeastern Mississippi...

* Until 845 PM CDT

* At 749 PM CDT, a severe thunderstorm was located over Collins,
  moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will be near,
  Hebron around 810 PM CDT. 
  Ellisville around 830 PM CDT. 
  Laurel around 835 PM CDT. 

Other locations impacted by this severe thunderstorm include Seminary
and Soso.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3153 8960 3155 8962 3156 8965 3176 8962
      3179 8937 3181 8909 3143 8911
TIME...MOT...LOC 0049Z 272DEG 25KT 3164 8955 

HAIL...1.00IN
WIND...60MPH
 
$$

JC
2 follow-up statements
205 
WWUS54 KJAN 230116
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
816 PM CDT SAT APR 22 2017

MSC031-067-230145-
/O.CON.KJAN.SV.W.0199.000000T0000Z-170423T0145Z/
Covington MS-Jones MS-
816 PM CDT SAT APR 22 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR EAST CENTRAL COVINGTON AND WESTERN JONES COUNTIES...

At 816 PM CDT, severe thunderstorms were located along a line
extending from 7 miles west of Laurel to near Sanford, moving east at
35 mph.

HAZARD...60 mph wind gusts and nickel size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

These severe storms will be near...
  Laurel, Ellisville and Moselle around 825 PM CDT. 

Other locations impacted by these severe thunderstorms include Soso.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3150 8945 3152 8947 3155 8943 3172 8936
      3179 8937 3181 8909 3143 8911
TIME...MOT...LOC 0116Z 272DEG 32KT 3170 8928 3148 8935 

HAIL...0.88IN
WIND...60MPH
 
$$

JC
969 
WWUS54 KJAN 230136
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
836 PM CDT SAT APR 22 2017

MSC031-067-230145-
/O.EXP.KJAN.SV.W.0199.000000T0000Z-170423T0145Z/
Covington MS-Jones MS-
836 PM CDT SAT APR 22 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL COVINGTON AND
WESTERN JONES COUNTIES WILL EXPIRE AT 845 PM CDT...
    
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire.  However small hail
and gusty winds are still possible with these thunderstorms.

LAT...LON 3150 8945 3152 8947 3155 8943 3172 8936
      3179 8937 3181 8909 3143 8911
TIME...MOT...LOC 0135Z 288DEG 41KT 3155 8895 3143 8914 

$$

JC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 4:38 PM CDT, 3 hours 11 minutes earlier.

Area forecast discussion, Apr 22, 4:38 PM CDT, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
438 PM CDT Sat Apr 22 2017

...SEVERE STORMS POSSIBLE THIS AFTERNOON...

.DISCUSSION...

This afternoon through Sunday,

A slight severe weather risk will continue through late afternoon
ahead of the cold front which is roughly along the Natchez Trace
Parkway as of late afternoon. The main concerns with the broken line
of storms will continue to be for damaging winds/hail given veered
and marginal low level shear. While the severe weather potential
should end early this evening, other non-severe storms may develop
later in the evening when additional upstream shortwave energy
currently over the ArkLaTex region moves into the ArkLaMiss.
Otherwise, expect a cold advection pattern to set up over the
forecast area with widespread stratus and gusty northwest winds
helping to keep temperatures from climbing much out of the 50s
during the day Sunday, especially in northeast portions of the area
where low clouds should linger the most. /EC/

Sunday night through Friday,

Clouds will decrease from the west on Sunday night. Lows Sunday
night will be around 5 to 10 degrees below normal with lows in the
mid to upper 40s. High pressure will build into the region from
the west along with zonal flow aloft. High pressure will shift to
the east as low level return flow will bring the region a gradual
warming trend during the work week. Nightly lows will push back to
the upper 60s and lower 70s by Thursday night into Friday night.
Daily highs will push back into the middle to upper 80s. Rain
chances will also develop by Wednesday through Friday as several
fronts push into the forecast area from the west.

Looking ahead, a stronger system will push into the region over
the weekend with precipitable water over two inches. The ECMWF
and GFS try to hint at some heavy rain potential given the
amplified trough-to-ridge long wave pattern and anomalous
moisture helping to focus several mesoscale convective systems
over the forecast area. The global models emphasize the heavy
rain potential mainly across the delta region. There also looks
like some strong to severe storm potential given the strong wind
shear that should accompany this set-up. /17/

&&

.AVIATION...
18Z TAF discussion:
The primary concerns for aviation interests will be any +TSRA
along/ahead of the cold front pushing across the forecast area
this afternoon/early evening, followed by IFR category post-
frontal stratus for tonight into Sunday morning along with gusty
northwest surface winds. Expect ceilings to improve gradually
Sunday, reaching MVFR category at all sites after 15 UTC and
perhaps up to VFR category late Sunday. /EC/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       52  62  48  76 /  26   9   0   0
Meridian      55  63  49  77 /  40  14   0   0
Vicksburg     52  65  48  76 /  21   7   0   0
Hattiesburg   58  67  48  79 /  55  12   0   0
Natchez       53  64  47  76 /  32   6   0   0
Greenville    52  65  49  76 /  20   7   0   0
Greenwood     52  63  48  75 /  20   8   0   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&
Hazardous weather outlook, Apr 22, 4:12 PM CDT, 3 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
412 PM CDT Sat Apr 22 2017

ARZ074-075-LAZ007>009-015-016-023-024-MSZ018-019-025>027-034-035-
040-041-232115-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Bolivar-Sunflower-Leflore-
Grenada-Carroll-Washington-Humphreys-Issaquena-Sharkey-
412 PM CDT Sat Apr 22 2017

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, northwest Mississippi, and west central Mississippi.

.DAY ONE...Tonight and Sunday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday night through Friday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Friday.

LAZ025-026-MSZ028>033-036>039-042>063-232115-
Tensas-Concordia-Montgomery-Webster-Clay-Lowndes-Choctaw-
Oktibbeha-Holmes-Attala-Winston-Noxubee-Yazoo-Madison MS-Leake-
Neshoba-Kemper-Warren-Hinds-Rankin-Scott-Newton-Lauderdale-
Claiborne-Copiah-Simpson-Smith-Jasper-Clarke-Jefferson-Adams-
Franklin MS-Lincoln-Lawrence-
412 PM CDT Sat Apr 22 2017

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, north central Mississippi,
northeast Mississippi, south central Mississippi, and southwest
Mississippi.

.DAY ONE...Tonight and Sunday

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Through the remainder of this afternoon

A few severe storms will be possible through late this afternoon.
The main concern will be for wind gusts up to 60 mph and quarter
size hail. Expect storms to move east of the area early this
evening.

(www.weather.gov/images/jan/graphicast/image2.png)

.DAYS TWO THROUGH SEVEN...Sunday night through Friday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region remainder
of the afternoon.

MSZ064>066-072>074-232115-
Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
412 PM CDT Sat Apr 22 2017

This hazardous weather outlook is for portions of south central
Mississippi, and southeast Mississippi.

.DAY ONE...Tonight and Sunday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Through the remainder of this afternoon into early
evening

Thunderstorms will be possible through early evening, with one or
two storms perhaps becoming severe and capable of producing brief
wind gusts up to 60 mph and hail up to quarter size.

(www.weather.gov/images/jan/graphicast/image2.png)

.DAYS TWO THROUGH SEVEN...Sunday night through Friday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region remainder
of the afternoon.

21

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   www.weather.gov/jan/safe
Latest Weather Briefing...
   www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   www.spc.noaa.gov/
Meso Analysis...
   www.spc.noaa.gov/exper/mesoanalysis/Day 1 through 3 Outlooks...
   www.spc.noaa.gov/products/outlook/
Storm Reports...
   www.spc.noaa.gov/climo/online/

In the hours before

Special weather statement, Apr 22, 7:13 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Jackson MS
713 PM CDT SAT APR 22 2017

MSZ064-065-230100-
Jefferson Davis MS-Covington MS-
713 PM CDT SAT APR 22 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN COVINGTON AND
NORTHWESTERN JEFFERSON DAVIS COUNTIES UNTIL 800 PM CDT...

At 712 PM CDT, Meteorologists were tracking a strong thunderstorm
near Hebron, or 13 miles south of Pinola, moving east at 35 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Clem around 725 PM CDT.
  Lone Star around 730 PM CDT.
  Mount Olive around 740 PM CDT.
  Collins around 750 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3159 8997 3176 8997 3179 8949 3156 8949
TIME...MOT...LOC 0012Z 266DEG 30KT 3169 8991

JC
Local storm report, Apr 22, 7:15 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
715 PM CDT SAT APR 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     TSTM WND DMG     2 SE SYLVARENA          31.99N 89.35W
04/22/2017                   SMITH              MS   LAW ENFORCEMENT

            TREE DOWN ACROSS HWY 18.

&&

TW
Special weather statement, Apr 22, 7:30 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Jackson MS
730 PM CDT SAT APR 22 2017

MSZ063-064-072-230115-
Lawrence MS-Jefferson Davis MS-Marion MS-
730 PM CDT SAT APR 22 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN MARION...SOUTHEASTERN
LAWRENCE AND SOUTHWESTERN JEFFERSON DAVIS COUNTIES UNTIL 815 PM
CDT...

At 730 PM CDT, Meteorologists were tracking a strong thunderstorm
near Robinwood, or 18 miles north of Kokomo, moving east at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Oak Vale around 740 PM CDT.
  Progress around 745 PM CDT.
  Society Hill around 750 PM CDT.
  Bunker Hill and Carson around 805 PM CDT.

Other locations impacted by this storm include Bassfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3137 9015 3155 9013 3156 8972 3135 8972
TIME...MOT...LOC 0030Z 274DEG 22KT 3146 9004

JC
Local storm report, Apr 22, 7:31 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
731 PM CDT SAT APR 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 PM     TSTM WND DMG     SYLVARENA               32.01N 89.38W
04/22/2017                   SMITH              MS   LAW ENFORCEMENT

            TREES DOWN IN SYLVARENA.

&&

TW
Special weather statement, Apr 22, 7:31 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Jackson MS
731 PM CDT SAT APR 22 2017

MSZ066-230045-
Jones MS-
731 PM CDT SAT APR 22 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN JONES COUNTY UNTIL
745 PM CDT...

At 731 PM CDT, Meteorologists were tracking a strong thunderstorm
over Ovett, or 11 miles southeast of Ellisville, moving east at 25
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern Jones
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3156 8915 3160 8894 3143 8894 3143 8914
TIME...MOT...LOC 0031Z 252DEG 22KT 3151 8905

DC
Special weather statement, Apr 22, 7:40 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Jackson MS
740 PM CDT SAT APR 22 2017

MSZ065-066-073-074-230130-
Jones MS-Covington MS-Lamar MS-Forrest MS-
740 PM CDT SAT APR 22 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN FORREST...SOUTHEASTERN
COVINGTON...NORTHERN LAMAR AND SOUTHWESTERN JONES COUNTIES UNTIL 830
PM CDT...

At 740 PM CDT, Meteorologists were tracking a strong thunderstorm
over Sumrall, or 12 miles northwest of West Hattiesburg, moving east
at 30 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Sanford and Rawls Springs around 800 PM CDT.
  Moselle and Eastabuchie around 815 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3128 8961 3143 8965 3144 8964 3143 8959
      3146 8959 3158 8933 3140 8915
TIME...MOT...LOC 0040Z 249DEG 26KT 3140 8957

JC

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 7:05 PM CDTSevere Thunderstorm WarningJANClarke, Jasper55 min
Apr 22, 7:13 PM CDTSpecial Weather StatementJANCovington47 min
Apr 22, 7:30 PM CDTSpecial Weather StatementJANLawrence45 min
Apr 22, 7:31 PM CDTSpecial Weather StatementJANJones14 min
Apr 22, 7:40 PM CDTSpecial Weather StatementJANCovington50 min
Apr 22, 7:56 PM CDTSpecial Weather StatementJANClarke34 min
Apr 22, 8:11 PM CDTSpecial Weather StatementJANLamar, Marion34 min
Apr 22, 8:31 PM CDTSevere Thunderstorm WarningJANForrest, Lamar44 min
Apr 22, 8:37 PM CDTSpecial Weather StatementJANJones23 min
Apr 22, 9:19 PM CDTSpecial Weather StatementJANForrest, Lamar41 min
Apr 22, 9:59 PM CDTSevere Thunderstorm WarningJANForrest31 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.